New York, 2023

Damaging Winds in New York, July 20, 2023

July 20, 2023 · NWS BUF · 48 events in 10 counties and zones

Thunderstorms that formed over the central Great Lakes during the morning survived and tracked east across western New York by early evening. The most instability was built up just southwest of the region across Ohio and western Pennsylvania which resulted in the most concentrated wind damage occurring over Chautauqua County, while wind damage was more sporadic farther north across western New…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84,000
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms that formed over the central Great Lakes during the morning survived and tracked east across western New York by early evening. The most instability was built up just southwest of the region across Ohio and western Pennsylvania which resulted in the most concentrated wind damage occurring over Chautauqua County, while wind damage was more sporadic farther north across western New York. A storm survey was conducted in the following days near Lake Erie State Park in western Chautauqua County, but the damage observed was concluded to be caused by straight line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 20, 5:49 PM EST, 22 minutes earlier.

Area forecast discussion, Jul 20, 5:49 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
649 PM EDT Thu Jul 20 2023

.SYNOPSIS...
A complex of thunderstorms will cross the region this evening, with
strong to severe storms ending east of Lake Ontario just past
midnight. Some storms may produce damaging winds, hail, and heavy
downpours. High pressure will then build back into the Great Lakes
this weekend, with mainly dry weather outside of a few lingering
showers on Saturday.

&&

.NEAR TERM /THROUGH FRIDAY/...
...INCREASING RISK FOR SEVERE WEATHER ACROSS WESTERN NY INTO THIS
EVENING...

Severe thunderstorm watch 528 is in effect until 3 AM for our
region, save for the Saint Lawrence River.

We continue to watch upstream over southern Canada a MCS the that
will impact our region through the midnight hour or shortly after.

It appears the strongest storms will last no more than an hour or
two as this moves through this evening, but there is a risk of
damaging winds over our region. MLCAPE values of several thousand
J/KG will be more than ample instability this evening, with this
instability fading to around 1000 J/KG east of Lake Ontario. A deep
cold pool driving this MCS will focus line of storms across WNY,
that may carry east of Lake Ontario around midnight. Here is where
the greatest uncertainty for severe weather exists within our
region.

Effective shear over 40 kts could also support isolated supercells
nearby or within the line so there is a risk of large hail as well.

The main area of storms will exit our area across Central NY shortly
after midnight, however mesoscale guidance suggests the risk for
more storms to develop along a secondary boundary which will move
into the region during the early morning hours. By this time, less
instability will greatly lower severe weather risk.

PWAT values around 1.50 inches, so any storms could produce heavy
downpours but climatologically this not unusual for July. Mid level
flow will support ample storm motion to mitigate flood risk. Main
issue will be if repeated storms lay out across the same areas. That
risk is looking pretty minimal at this time. WPC is scaling back to
a marginal risk for excessive rainfall in our region instead of the
slight that was out earlier. Will have to continue watching upstream
trends though.

On Friday, sharp mid-level trough will be crossing southern Ontario
and Quebec. Main area of showers and storms on nose of stronger mid
level jet will be exiting across the Mid Atlantic and New England in
the morning. Additional showers and some thunderstorms will fill
back in mid to late morning and on into the afternoon as the trough
and sfc cold front cross the region. A few strong to severe storms
could occur Finger Lakes to inland sections of the North Country
with enough destabilization as MLCAPES increase to over 1000j/kg and
shear pushes above 30 kts. This is also where the tail of the mid-
level trough will reside at peak heating. Seasonable temps peaking
around 80 in the Finger Lakes and western Niagara Frontier.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Mid level shortwave trough will be near the North Country starting
Friday night, with showers and thunderstorms continuing here, and
just a chance farther back towards the west.

Drier air will be pushing into our region Friday night and through
the weekend. PWAT values 0.5" to 0.75" will trend dewpoints down
into the 50s, to around 60F near the lakeshore.

Even though an upper level trough will linger nearby through the
remainder of the weekend, the lack of moisture will keep shower
chances to just slight chance Saturday. Sunday will feature fair
weather cumulus.

Temperatures will be close to normal, in the mid 70s to lower 80s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A closed low centered over Hudson Bay will extend its broad longwave
trough across the eastern Great Lakes and New England through
midweek. Unsettled weather on tap for Monday as the axis of this
trough approaches from the west, and again on Tuesday as it crosses
the forecast area. At this juncture chances for showers and
thunderstorms are higher in the afternoon both days following
typical diurnal instability trends, though there is still
uncertainty in the arrival time of the trough axis from the west. On
top of lake breezes that may develop in the afternoon hours, overall
shower/storm coverage remains in question, though the Southern Tier,
Finger Lakes and eastern Lake Ontario regions have the higher
chances for some active weather early next week.

Upper trough axis should be clear of the forecast area to the east
by Tuesday night, with strengthening surface high pressure and
subsidence quickly building in its wake. This will keep mostly dry
weather in place through midweek, before the next shortwave trough
approaches the region from the central Great Lakes and reintroduces
shower/thunderstorm chances to the forecast for Thursday.

Temperatures next week will trend warmer, averaging a few degrees
above normal Monday through Tuesday with highs in the low/mid 80s,
rising to the mid/upper 80s later in the week. Low temperatures
Monday night and Tuesday night range from the upper 50s to mid 60s,
but will be quite uncomfortable Wednesday and Thursday nights with
upper 60s and low 70s more common.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
For the 00Z TAFS a MCS will cross the TAF sites with 1 to 2 hour
period of strong thunderstorms. Brief localized strong wind gusts
are possible...and for now will go to 40 knots in storms. Expect
visibility and perhaps ceiling heights to lower to IFR in storms.

Storms will exit the region shortly after midnight. A secondary
boundary may linger showers and perhaps a thunderstorm near
KBUF/KIAG and KROC through 12Z.

After the storms pass there may patches of fog over the wet ground
and IFR ceiling heights are possible through 12Z at all TAF sites.

Friday, scattered showers and thunderstorms with the greatest threat
east of Lake Ontario (KART).

Outlook...

Saturday...Mainly VFR. A chance of showers and thunderstorms.

Sunday...VFR.

Monday...Mainly VFR. Increasing chances for showers and
thunderstorms.

Tuesday...Mainly VFR. Chance of showers and thunderstorms.

&&

.MARINE...
Winds will increase this afternoon into Friday. At this time expect
conditions to remain below advisory levels, though it will be close.

The main hazard will be from thunderstorms this afternoon through
tonight, with a smaller risk on Friday. Mariners should remain alert
to the potential for Special Marine Warnings.

High pressure will build back across the lower Great Lakes this
weekend, with winds diminishing by Sunday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/JLA/Thomas
NEAR TERM...JLA/Thomas
SHORT TERM...Thomas
LONG TERM...PP
AVIATION...Thomas
MARINE...Apffel/JLA/Thomas
Hazardous weather outlook, Jul 20, 5:52 PM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
652 PM EDT Thu Jul 20 2023

NYZ001>008-010>014-019>021-085-212300-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
652 PM EDT Thu Jul 20 2023

...SEVERE THUNDERSTORM WATCH 528 IN EFFECT UNTIL 3 AM EDT FRIDAY...

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-212300-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
652 PM EDT Thu Jul 20 2023

...SEVERE THUNDERSTORM WATCH 528 IN EFFECT UNTIL 3 AM EDT FRIDAY...

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-212300-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
652 PM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Tonight.

A broken line of thunderstorms will likely move through between 10
PM and 3 AM tonight. These storms may produce locally gusty winds and
higher waves.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 20, 1:15 PM EST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Buffalo NY
215 PM EDT Thu Jul 20 2023

NYZ019-201900-
Chautauqua NY-
215 PM EDT Thu Jul 20 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHAUTAUQUA COUNTY
THROUGH 300 PM EDT...

At 213 PM EDT, Doppler radar was tracking a strong thunderstorm near
North East, or 20 miles northeast of Erie, moving northeast along
the Lake Erie shoreline at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Westfield, Lake Erie State Park, Portland, Ripley, Brocton, Ripley
Beach, and Barcelona.

This includes Interstate 90 between exits 60 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Erie, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4232 7977 4244 7950 4250 7943 4247 7938
      4234 7937 4222 7975 4223 7976 4227 7976
      4228 7973 4231 7977
TIME...MOT...LOC 1813Z 238DEG 23KT 4228 7974

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Thomas

The radar

The Buffalo radar (KBUF), 112 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

48 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
July 20, 6:11 PM EST
Where
Chautauqua County, 1.23 mi NE of State Line
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.260, -79.730

A telephone pole was downed across Route 20.

Thunderstorm Wind, Chautauqua

When
July 20, 6:12 PM EST
Where
Chautauqua County, Hartfield
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.270, -79.470

Trees and wires were downed in Hartfield.

Thunderstorm Wind, Chautauqua

When
July 20, 6:13 PM EST
Where
Chautauqua County, 3.99 mi N of Irving
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
42.628, -79.094

The National Weather Service in Buffalo completed a storm survey|of damage from a line of thunderstorms which occurred during the|early evening of Thursday July 20, 2023.

Storm damage surveyed was restricted to numerous, scattered |hardwood and softwood trees beginning in Lake Erie State Park near|Brocton, NY. Several trees were blown down, including a large pine|about 2 feet in diameter, and a large silver maple about 3 feet in|diameter. About a dozen large limbs were also blown down within |the park. The tree damage was sporadic, with most trees in the|park not showing any signs of damage. All of the trees and limbs |were blown down in a uniform direction, towards the east- |northeast in alignment with the track of the line of storms.

Widely scattered tree damage continued along Route 5 near the |Lake Erie shore from Lake Erie State Park to the south side of |Dunkirk, NY with several trees uprooted, and around a dozen large |tree limbs blown down. All of this tree damage was also aligned in|a uniform direction, towards the east-northeast.

All of the tree damage surveyed is consistent with straight line|thunderstorm wind damage, with peak wind gusts estimated near 75|mph based on the number and size of trees and limbs down.

Thunderstorm Wind, Chautauqua

When
July 20, 6:16 PM EST
Where
Chautauqua County, Westfield
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.320, -79.570

A tree was downed on Union Street.

Thunderstorm Wind, Chautauqua

When
July 20, 6:17 PM EST
Where
Chautauqua County, 0.86 mi NW of Brocton
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.390, -79.440

Trees and wires were downed on Park Street.

Thunderstorm Wind, Chautauqua

When
July 20, 6:17 PM EST
Where
Chautauqua County, 0.51 mi E of Westfield
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.320, -79.560

A large tree was downed across Academy Street.

Thunderstorm Wind, Chautauqua

When
July 20, 6:24 PM EST
Where
Chautauqua County, 3.45 mi S of Brocton
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.330, -79.430

A tree was downed on Parcell Road.

Thunderstorm Wind, Chautauqua

When
July 20, 6:25 PM EST
Where
Chautauqua County, 2.31 mi SSW of Van Buren Pt
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.420, -79.440

Several trees were downed near Route 5 and Lake Ave.

Thunderstorm Wind, Chautauqua

When
July 20, 6:25 PM EST
Where
Chautauqua County, 2.95 mi NNW of Charlotte Center
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.340, -79.250

Trees and wires were downed on Cassadaga Road.

Thunderstorm Wind, Chautauqua

When
July 20, 6:26 PM EST
Where
Chautauqua County, 2.13 mi NNW of Brocton
Measured
51 kt (59 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
42.410, -79.440

A large tree was downed across Lake Avenue with additional trees downed on Lake Avenue.

Thunderstorm Wind, Chautauqua

When
July 20, 6:26 PM EST
Where
Chautauqua County, 0.86 mi NE of Van Buren Bay
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.460, -79.390

A tree was downed onto a house on West Shorewood Drive.

Thunderstorm Wind, Chautauqua

When
July 20, 6:35 PM EST
Where
Chautauqua County, 1.38 mi N of Cherry Creek
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.300, -79.100

A large tree and wires were downed on Maple Avenue.

Thunderstorm Wind, Chautauqua

When
July 20, 6:35 PM EST
Where
Chautauqua County, 3.7 mi SW of Cherry Creek
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.250, -79.160

A tree was down blocking both directions of Bates Road.

Thunderstorm Wind, Erie

When
July 20, 6:37 PM EST
Where
Erie County, 0.86 mi SW of Brant
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.590, -79.030

Multiple trees were downed in Brant.

Thunderstorm Wind, Erie

When
July 20, 6:37 PM EST
Where
Erie County, 2.07 mi S of Angola Lake Shr Addn
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.590, -79.080

Multiple trees were downed in Farnham.

Thunderstorm Wind, Cattaraugus

When
July 20, 6:38 PM EST
Where
Cattaraugus County, 0.69 mi S of South Dayton
Measured
51 kt (59 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
42.360, -79.050

Several trees and wires were downed in the town of South Dayton.

Thunderstorm Wind, Cattaraugus

When
July 20, 6:40 PM EST
Where
Cattaraugus County, Dayton
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.420, -78.970

Several trees were downed in Dayton.

Thunderstorm Wind, Cattaraugus

When
July 20, 6:41 PM EST
Where
Cattaraugus County, 0.51 mi W of Wesley
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.370, -78.960

A tree was downed on Markhams Road.

Thunderstorm Wind, Erie

When
July 20, 6:43 PM EST
Where
Erie County, 0.69 mi N of Angola
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.640, -79.030

Multiple trees were downed in Angola.

Thunderstorm Wind, Cattaraugus

When
July 20, 6:43 PM EST
Where
Cattaraugus County, 1.23 mi SW of Gowanda
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.460, -78.940

A tree was downed on a house and car.

Thunderstorm Wind, Cattaraugus

When
July 20, 6:44 PM EST
Where
Cattaraugus County, 0.69 mi N of Perrysburg
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.460, -79.000

A tree was downed in Perrysburg.

Thunderstorm Wind, Erie

When
July 20, 6:46 PM EST
Where
Erie County, 1.23 mi NE of Evans Center
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
42.660, -79.010

Multiple trees downed in the town of Evans.

Thunderstorm Wind, Erie

When
July 20, 6:46 PM EST
Where
Erie County, 0.51 mi W of Highland on the Lake
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.700, -78.990

A tree was downed on a home along Lake Shore Road in the town of Evans.

Thunderstorm Wind, Niagara

When
July 20, 6:46 PM EST
Where
Niagara County, 0.5 mi E of Youngstown
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.250, -79.040

A tree was downed on a vehicle and a home in Youngstown.

Thunderstorm Wind, Niagara

When
July 20, 6:54 PM EST
Where
Niagara County, 0.85 mi SE of Newfane Hollands Arp
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
43.260, -78.760

A tree was downed across Nelson Road.

Thunderstorm Wind, Erie

When
July 20, 6:55 PM EST
Where
Erie County, 0.86 mi SE of Hamburg Arpt
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.690, -78.890

A tree was downed on Belknap Road in Eden.

Thunderstorm Wind, Cattaraugus

When
July 20, 6:57 PM EST
Where
Cattaraugus County, 1.47 mi SSW of Gowanda
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.450, -78.930

A tree was downed across Broadway Road.

Thunderstorm Wind, Cattaraugus

When
July 20, 6:58 PM EST
Where
Cattaraugus County, 2.16 mi ESE of Wesley
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.360, -78.910

A tree was downed across State Route 353.

Thunderstorm Wind, Erie

When
July 20, 6:58 PM EST
Where
Erie County, 1.47 mi SSE of Helmuth
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.460, -78.920

A tree was downed along Gowanda Zoar Road.

Thunderstorm Wind, Erie

When
July 20, 6:59 PM EST
Where
Erie County, 0.69 mi N of North Evans
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
42.690, -78.950

Power poles were broken.

Thunderstorm Wind, Cattaraugus

When
July 20, 7:00 PM EST
Where
Cattaraugus County, 1.38 mi N of Eddyville
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.350, -78.750

A tree was downed across Reed Hill Road.

Thunderstorm Wind, Erie

When
July 20, 7:07 PM EST
Where
Erie County, 1.23 mi NW of Sloan
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
42.910, -78.800

A tree was downed on Doat Street near Poplar Avenue.

Thunderstorm Wind, Cattaraugus

When
July 20, 7:08 PM EST
Where
Cattaraugus County, 1.47 mi SSE of East Salamanca
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.150, -78.690

A tree was downed along I-86 at mile marker 61.3 which blocked traffic just east of Salamanca.

Thunderstorm Wind, Cattaraugus

When
July 20, 7:13 PM EST
Where
Cattaraugus County, 1.72 mi SE of Yorkshire
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
42.530, -78.480

A tree was downed on Maple Street in Yorkshire.

Thunderstorm Wind, Cattaraugus

When
July 20, 7:15 PM EST
Where
Cattaraugus County, 0.69 mi N of Delevan
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.490, -78.470

A tree was downed across Delevan Road.

Thunderstorm Wind, Cattaraugus

When
July 20, 7:15 PM EST
Where
Cattaraugus County, 2.31 mi SSE of Yorkshire
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.520, -78.480

Several trees were downed.

Thunderstorm Wind, Cattaraugus

When
July 20, 7:19 PM EST
Where
Cattaraugus County, 0.69 mi N of Franklinville
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.340, -78.450

A tree was downed in the village of Franklinville.

Thunderstorm Wind, Wyoming

When
July 20, 7:20 PM EST
Where
Wyoming County, Arcade
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.530, -78.430

Trees were downed.

Thunderstorm Wind, Cattaraugus

When
July 20, 7:26 PM EST
Where
Cattaraugus County, 1.47 mi SSW of Allegany
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.060, -78.490

Multiple trees were downed on 4 Mile Road.

Thunderstorm Wind, Wyoming

When
July 20, 7:28 PM EST
Where
Wyoming County, Eagle
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.550, -78.300

Trees were downed in the town of Eagle.

Thunderstorm Wind, Cattaraugus

When
July 20, 7:33 PM EST
Where
Cattaraugus County, 1.47 mi SSE of Westons Mills
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.050, -78.360

Trees downed across Olean-Portville Road.

Thunderstorm Wind, Allegany

When
July 20, 7:34 PM EST
Where
Allegany County, 0.51 mi W of Cuba
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.220, -78.280

A tree was downed on State Route 446.

Thunderstorm Wind, Genesee

When
July 20, 7:46 PM EST
Where
Genesee County, 0.51 mi E of Alexander
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.900, -78.260

A tree was downed in Alexander.

Thunderstorm Wind, Livingston

When
July 20, 8:18 PM EST
Where
Livingston County, 0.86 mi SW of Avon
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.910, -77.740

Power lines were downed in the village of Avon, including at North Avenue and Main Street.

Thunderstorm Wind, Monroe

When
July 20, 8:28 PM EST
Where
Monroe County, 2.07 mi N of Coldwater
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
43.160, -77.750

A tree was downed at the intersection of Manitou Road and Shepard Road.

Thunderstorm Wind, Ontario

When
July 20, 8:39 PM EST
Where
Ontario County, Naples
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.620, -77.400

A tree was downed.

Thunderstorm Wind, Monroe

When
July 20, 8:40 PM EST
Where
Monroe County, 0.5 mi W of Fairport
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
43.100, -77.480

A tree was downed on Golf Avenue near the intersection of Marsh Road.

Thunderstorm Wind, Ontario

When
July 20, 9:05 PM EST
Where
Ontario County, 0.51 mi W of Manchester
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.970, -77.230

Power lines were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119341, 1119342, 1119388, 1119343, 1119344, 1119345, 1119346, 1119347, 1119348, 1119349, 1119350, 1119351, 1119352, 1119353, 1119354, 1119355, 1119356, 1119357, 1119358, 1119359, 1119360, 1119361, 1119362, 1119363, 1119364, 1119365, 1119366, 1119367, 1119368, 1119369, 1119370, 1119371, 1119372, 1119373, 1119374, 1119375, 1119376, 1119377, 1119378, 1119379, and more.